Alert archive / California / Frost Advisories in 2022

Frost Advisory 9, NWS Eureka, CA

March 19, 2022Del Norte County, Humboldt County, California

NWS Eureka, CA issued this frost advisory at Mar 19, 2022, 2:20 PM PDT for Del Norte County, Humboldt County, California. It took effect at Mar 20, 2022, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 2:20 PM PDT (21:20 UTC)
In effect from
Mar 20, 2022, 12:00 AM PDT
Expired
Mar 20, 2022, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS76 KEKA 192120
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
220 PM PDT Sat Mar 19 2022

CAZ113-115-201100-
/O.CAN.KEKA.HZ.W.0008.220320T0700Z-220320T1600Z/
/O.NEW.KEKA.FZ.W.0009.220320T0700Z-220320T1600Z/
Southeastern Mendocino Interior-Southern Lake-
220 PM PDT Sat Mar 19 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southeastern Mendocino Interior and Southern Lake County.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

CAZ112-201100-
/O.NEW.KEKA.FZ.W.0009.220320T0700Z-220320T1600Z/
Southwestern Mendocino Interior-
220 PM PDT Sat Mar 19 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southwestern Mendocino Interior County.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

CAZ109>111-114-201100-
/O.CON.KEKA.HZ.W.0008.220320T0700Z-220320T1600Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
220 PM PDT Sat Mar 19 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM SUNDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Mendocino Coast, Northeastern Mendocino Interior, Northern
  Lake County, and Northwestern Mendocino Interior.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they should
be wrapped, drained, or allowed to drip slowly. Those who have in-
ground sprinkler systems should drain them and cover above-ground 
pipes to protect them from freezing.

$$

CAZ101-103-201100-
/O.NEW.KEKA.FR.Y.0009.220320T0700Z-220320T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
220 PM PDT Sat Mar 19 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
2 follow-up statements
059 
WWUS76 KEKA 201033
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
333 AM PDT Sun Mar 20 2022

CAZ109>111-114-201600-
/O.CON.KEKA.HZ.W.0008.000000T0000Z-220320T1600Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
333 AM PDT Sun Mar 20 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Mendocino Coast, Northeastern Mendocino Interior, 
  Northern Lake County, and Northwestern Mendocino Interior.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ112-113-115-201600-
/O.CON.KEKA.FZ.W.0009.000000T0000Z-220320T1600Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
333 AM PDT Sun Mar 20 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  County.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-201600-
/O.CON.KEKA.FR.Y.0009.000000T0000Z-220320T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
333 AM PDT Sun Mar 20 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
785 
WWUS76 KEKA 201554
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
854 AM PDT Sun Mar 20 2022

CAZ109>111-114-201700-
/O.EXP.KEKA.HZ.W.0008.000000T0000Z-220320T1600Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
854 AM PDT Sun Mar 20 2022

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM THIS MORNING...

$$

CAZ112-113-115-201700-
/O.EXP.KEKA.FZ.W.0009.000000T0000Z-220320T1600Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
854 AM PDT Sun Mar 20 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM THIS MORNING...

$$

CAZ101-103-201700-
/O.EXP.KEKA.FR.Y.0009.000000T0000Z-220320T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
854 AM PDT Sun Mar 20 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 19, 5:39 AM PDT, 8 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 5:39 AM PDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
539 AM PDT Sat Mar 19 2022

.SYNOPSIS...Rain and high elevation snow will spread across the
area early this morning. Showers are expected to linger in the
afternoon, especially across the interior areas. Behind the front
a chilly morning is expected to produce widespread frost and
freeze conditions Sunday morning. That will be followed by above
normal afternoon temperatures during early to middle portions of
next week.

&&

.DISCUSSION...The frontal boundary is moving onshore this morning
and is bringing some light to moderate rain to Humboldt and Del
Norte counties. This will continue to spread across the area this
morning. Late this morning and into the afternoon behind the
front the precip will become more showery. There is the potential
for some thunderstorms in Trinity county in the afternoon, but
this will depend on how much daytime heating there is. Instability
is fairly slim, but there still could be a rumble of thunder or
two. Breezy north to northwest winds will increase quickly in the
afternoon behind the front. These will be strongest at the coast
and over the coastal ridges, but the interior valleys will see
some breezes as well.

Tonight the temperature forecast is tricky. It is a cool and dry
airmass, but there will be lingering moisture around from the
recent rain and winds will elevated. The afternoon convective
clouds may settle in the valleys as well. So kept temperatures in
Humboldt and Del Norte counties in the mid 30s with other areas
dropping into the low 30s to mid 20s. Confidence is low on the
hard freeze conditions in Mendocino and Lake counties so have left
the watch in place.

Sunday afternoon and overnight into Monday the ridge that is
building in looks to bring warm advection clouds. The models are
showing a deep layer of moisture, but only a tiny bit of
precipitation in Del Norte county. Most of the precip is north of
the area, but in the recent runs this has trended slightly
farther south. Mendocino and Lake counties will see this moisture
as well, but to a lesser extent. The main impact will be the
clouds keeping afternoon temperatures cooler and overnight
temperatures warmer. These clouds lingering into Monday will slow
the warmup with afternoon temperatures remaining in the 60s to low
70s.

The ridge finally builds over the area on Tuesday and this is
expected to bring sunny skies and temperatures in the mid 60s at
the coast to the low to mid 80s in the interior. This warm airmass
should limit the frost and freeze overnight, but the coldest
valleys may continue to see freezing or near freezing temperatures.

Recent model runs are showing the ridge starting to push off to
the east as early as Wednesday. Rain is not expected to reach this
far south, but some cooling is expected over the interior and at
the coast. Late in the weak there has gotten to be quite a bit of
spread in the ensembles on the evolution in the ridge. Some of the
members show it breaking down, while other show it remaining
strong. Most members agree that no rain is likely through the work
week. Saturday the members are about split on whether the ridge
will persist or we will get some rain. MKK

&&

.AVIATION...Models indicate a well defined cold front that will
move through the region this morning and bring rain to many areas
of the CWA. Light rain to moderate rain will affect the coastal
terminals until late this morning and possibly into the afternoon.
UKI will mostly see light rain this morning. As the front passes
there could be heavier periods of rain, some gusty winds, lowered
visibilities and ceilings. Models also indicate strong upper level
winds that may reinforce stronger winds at ridgetops. However,
with the passage of the front, conditions should just go as low as
MVFR. There may be some windshear at ACV around early afternoon
and at UKI around this evening.

&&

.MARINE...With the passage of the cold front this morning, fresh
to strong northerly breezes will be present in all of the coastal
waters. This afternoon and into the evening, the southern outer
waters will experience near gale winds with localized areas
possibly seeing gale force gusts. Steep and elevated seas will
accompany the stronger northerlies. Northerly winds will generally
weaken and persist into next week. A WNW swell will continue
through this weekend and into next week, keeping steady at about 6
to 8 feet. Another more westerly swell will move into the coastal
waters by the middle of next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Hard Freeze Watch from late tonight through Sunday morning
     for CAZ109>111-114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 7 AM this morning to 6 AM PDT
     Sunday for PZZ470.

     Small Craft Advisory from 10 AM this morning to 10 PM PDT
     Sunday for PZZ455.

     Small Craft Advisory from 10 AM this morning to 6 AM PDT
     Sunday for PZZ450.

     Small Craft Advisory from 7 AM this morning to 10 PM PDT
     Sunday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 19, 4:29 AM PDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
429 AM PDT Sat Mar 19 2022

CAZ101>108-112-113-201130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
429 AM PDT Sat Mar 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109>111-114-115-201130-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
429 AM PDT Sat Mar 19 2022

...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Hard Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Hard Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:45 PM PDTHard Freeze WarningEKALake, Mendocino20 hr
Mar 19, 2:20 PM PDTFreeze WarningEKAMendocino19 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.